Arkansas, 2004

Flash Flood in Arkansas, April 23 to 24, 2004

April 23 to 24, 2004 · NWS TSA · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 23, 8:00 PM CST, 0 minutes earlier.

Area forecast discussion, Apr 23, 8:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
900 PM CDT FRI APR 23 2004

GOING FORECAST LOOKS GOOD WITH VERY HIGH POTENTIAL FOR WIDESPREAD
FLASH FLOODING OVER THE NEXT 24 HOURS. SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO INCREASE IN AREAL COVERAGE TONIGHT AS LIFT
INCREASES AHEAD OF THE APPROACHING UPPER SYSTEM. WIDESPREAD 1-3 INCH
RAINFALL AMOUNTS WILL OCCUR BY THIS TIME TOMORROW WITH LOCAL AMOUNTS
OVER 5 INCHES. ELEVATED INSTABILITY IS MARGINAL SO ONLY EXPECT A FEW
ISOLATED SEVERE STORMS TONIGHT WITH MAINLY LARGE HAIL. WHAT LITTLE
ELEVATED INSTABILITY THERE IS BECOMES EVEN LESS BY MORNING SO STORM
INTENSITIES SHOULD TREND DOWNWARD AFTER THE CURRENT WATCH EXPIRATION
TIME BUT FLASH FLOOD POTENTIAL WILL BE INCREASING GREATLY BY THAT
TIME.

ALREADY UPDATED TO INCLUDE THE NEW SEVERE THUNDERSTORM WATCH AND NO
FURTHER UPDATE IS PLANNED AT THIS TIME.

FORECAST ID= 5

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SATURDAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019...ARZ029.

OK...FLASH FLOOD WATCH THROUGH SATURDAY FOR ZONES
OKZ049...OKZ053>076.

PLATE
Hazardous weather outlook, Apr 23, 12:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT FRI APR 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT FRI APR 23 2004

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND TONIGHT ACROSS
   SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY WITH HEAVY RAINFALL
   AND FLASH FLOODING LIKELY TONIGHT INTO SATURDAY...

A STATIONARY FRONT REMAINS DRAPED ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS EARLY THIS AFTERNOON...CURRENTLY LOCATED
JUST SOUTH OF A JAY...HENRYETTA LINE.  SOUTH OF THE BOUNDARY...THE
ATMOSPHERE HAS ALREADY BECOME MODERATELY UNSTABLE WITH SURFACE BASED
CAPES AROUND 2500 J/KG.  BY MID AFTERNOON AS SURFACE HEATING
CONTINUES...THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG THE
BOUNDARY.  GIVEN THE FORECASTED WIND FIELDS...THESE STORMS WILL
LIKELY BE SUPERCELLULAR IN NATURE THROUGH THE EARLY EVENING HOURS...
WITH THE THREAT FOR VERY LARGE HAIL...DAMAGING WINDS AND
TORNADOES...PRIMARILY ALONG AND SOUTH OF THE STATIONARY FRONT.

THESE STORMS WILL LIKELY BECOME MORE LINEAR IN NATURE THIS EVENING
WITH CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS SWEEPING
NORTHEAST ACROSS THE REMAINDER OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS OVERNIGHT.  VERY STRONG LOW LEVEL WIND FIELDS...COUPLED
WITH MARGINAL ELEVATED INSTABILITIES SUGGEST A CONTINUED THREAT FOR
SCATTERED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL IS EXPECTED
OVERNIGHT INTO SATURDAY WITH CONTINUED FLASH FLOODING...ESPECIALLY
IN THE AREAS WHERE PREVIOUS HEAVY RAINFALL HAS OCCURRED. PLEASE
REFER TO THE FLOOD WATCH /OKCFFATUL/ ISSUED BY THE NATIONAL WEATHER
SERVICE IN TULSA.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE
WEATHER...INCLUDING THE POSSIBILITY FOR SIGNIFICANT FLASH FLOODING
OVERNIGHT INTO SATURDAY.  THERE IS ALSO THE POSSIBILITY FOR
TORNADOES THIS AFTERNOON AND EVENING ACROSS SOUTHEAST OKLAHOMA AND
WEST-CENTRAL ARKANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE SEVERE WEATHER AND FLASH FLOOD THREAT WILL CONTINUE ACROSS
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS SATURDAY AFTERNOON AND
EVENING.  THE AREA WILL FINALLY RETURN TO MORE QUIESCENT WEATHER
CONDITIONS BY SUNDAY AS THE MAIN COLD FRONT PUSHES THROUGH.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Apr 23, 5:07 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
607 PM CDT FRI APR 23 2004

OKZ068-240000-
CHEROKEE OK-
607 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTY:

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

AT 607 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
EAST OF LOST CITY...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...OAKS...LOST CITY...PEGGS AND
SCRAPER.

THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...SMALL
HAIL AND WIND GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A
WARNING.
Special weather statement, Apr 23, 5:13 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
613 PM CDT FRI APR 23 2004

OKZ071-240015-
MCINTOSH OK-
613 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     MCINTOSH

AT 613 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
WEST OF STIDHAM...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...STIDHAM...PIERCE...HITCHITA
AND COUNCIL HILL.

THIS STORM WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...SMALL HAIL
AND WIND GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Apr 23, 6:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
738 PM CDT FRI APR 23 2004

ARZ001-010-240130-
BENTON AR-WASHINGTON AR-
738 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     BENTON AND WASHINGTON

AT 738 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF LAKE FRANCIS...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...ROCKY COMFORT...
FAIRMOUNT...HARMON...SILOAM SPRINGS...GENTRY...LAKE FRANCIS...
GALLITIN...HEALING SPRINGS...SPRINGTOWN...HIGHFILL...CAVE SPRINGS...
VAUGHN...CINCINNATI...WEDINGTON...SAVOY...WHEELER...TONTITOWN AND ELM
SPRINGS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, Apr 23, 6:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
751 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             6 W CHECOTAH            35.47N 95.63W
04/23/2004  0.75 INCH        MCINTOSH           OK   EMERGENCY MNGR

0745 PM     HAIL             6 W CHECOTAH            35.47N 95.63W
04/23/2004  1.00 INCH        MCINTOSH           OK   EMERGENCY MNGR

&&

NMK
Local storm report, Apr 23, 7:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
821 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     4 W CHECOTAH            35.47N 95.59W
04/23/2004  60 MPH           MCINTOSH           OK   EMERGENCY MNGR

            60 MPH WIND GUST AT HWY 150 AND I-40.

&&

NMK
Special weather statement, Apr 23, 7:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
833 PM CDT FRI APR 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-240700-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
833 PM CDT FRI APR 23 2004

SEVERE THUNDERSTORM WATCH NUMBER 114 HAS BEEN ISSUED UNTIL 2 AM
SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Benton

When
April 23, 8:00 PM CST to April 24, 5:00 PM CST
Where
Benton County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Heavy thunderstorm rains caused several county roads to be flooded including War Eagle Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392426.